MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US ASPHERE M SPEC 12/14 40 +5; ARTICULEZE HEAD (12/14 TAPER) : HIP METAL FEMORAL HEADS

DEPUY ORTHOPAEDICS INC US ASPHERE M SPEC 12/14 40 +5; ARTICULEZE HEAD (12/14 TAPER) : HIP METAL FEMORAL HEADS
Model Number 1365-06-100
Medical Device Problem Codes Degraded (1153); Naturally Worn (2988)
Health Effect - Clinical Codes Extraskeletal ossification (1428); Adhesion(s) (1695); Fatigue (1849); Foreign Body Reaction (1868); Hypersensitivity/Allergic reaction (1907); Inflammation (1932); Necrosis (1971); Nerve Damage (1979); Pain (1994); Pocket Erosion (2013); Scar Tissue (2060); Synovitis (2094); Discomfort (2330); Metal Related Pathology (4530); Muscle/Tendon Damage (4532); Unspecified Tissue Injury (4559); Physical Asymmetry (4573); Swelling/ Edema (4577); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 12/23/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint #: (b)(4).Initial reporter occupation: lawyer.(b)(4).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Investigation summary: no device associated with this report was received for examination.The information received will be retained for potential series investigations if triggered by trend analysis, post market surveillance, or other events within the quality system.Depuy considers the investigation closed.Should additional information be received, the information will be reviewed and the investigation will be re-opened as necessary.
 
Event or Problem Description
Pinnacle mom litigation records received.Litigation alleges heavy metal poisoning from the toxic heavy metals resulting in injury, swelling hip, pain, necrotic tissue, pseudotumor, damage muscle and bone.Operative note reported a large 1-2 l of fluid, extensive destruction of the periarticular soft tissues, hip abductor destruction, multiple fluids collection and copious amount of chocolate brown fluid, metal wear.Patient is also experiencing emotional trauma and distress.Plaintiff is seeking compensatory damages.Doi: (b)(6) 2010; dor: (b)(6) 2020; hip unknown.
 
Event or Problem Description
The medical record reported that the patient experienced pain and swelling.The operative noted a metal corrosive debris between the chrome liner and the titanium cup.There was a bone loss anterior column and inferiorly at the quadrilateral plate, and mild bone loss to the superior lateral at the acetabular rim.
 
Additional Manufacturer Narrative
Product complaint (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: a1, a2 (dob), b5, g4, h4 and h6 (clinical codes) h6 clinical symptoms code: metal related pathology (e1618) was used to capture blood heavy metal increased and metal poisoning, unspecified tissue injury (e2015) was used to capture soft tissue injury and bone injury and swelling/edema (e2338) was used to capture swelling and edema.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.D1, d2, d4 and d10.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: no device associated with this report was received for examination.The information received will be retained for potential series investigations if triggered by trend analysis, post market surveillance, or other events within the quality system.Depuy considers the investigation closed.Should additional information be received, the information will be reviewed and the investigation will be re-opened as necessary.Device history lot: a manufacturing record evaluation (mre) will not be performed since mom systems are obsolete.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary no device associated with this report was received for examination.All available x-rays were reviewed found nothing indicative of a device nonconformance or a relation with the reported adverse event.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot a manufacturing record evaluation (mre) will not be performed since mom systems are obsolete.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Medical records indicate that the patient was revised to address abductor repair of the right hip.The operative note reported to have extensive destruction of the periarticular soft tissues.The abductor insertion was avulsed and eroded in the anterior third of the greater trochanter.There were copious amounts of chocolate brown fluid evacuated, scar tissue, capsular sleeve, and repair had been eroded by pseudotumor.A sciatic neuroplasty was performed.Thorough debridement is done of the pseudotumor, nodular synovitis.The femoral head showed severe corrosive debris.Mild bone loss in the porous coating no need for stem revision.There is a significant debridement of the scar and heterotopic ossification was done in the femur.The clinical visit reported fluid build on his lateral hip and for examined.The patient had pain and weakness and some other vague constitutional symptoms which may or may not be related to his hip.Positive for arthralgias and joint swelling, tenderness in the greater trochanter and lateral.Leg length is 5-8 mm short.Associated mild soft tissue edema.Mri impression with large appearing periprosthetic fluid collection with large pseudotumor.Elevated metal ions both in urine and plasma.Mechanical complication of internal right hip, pain due to prosthetic devices, joint disorder, synovitis and tendonitis, injury of adductor muscle, fascia, and tendon of the right thigh.Replacement of right hip joint, femoral with a ceramic open approach, excision of the right hip joint, repair of right hip muscle, and reposition of the sciatic nerve.In addition, the litigation alleges severe pain, discomfort, erosion, pseudotumor, elevated metal ions, swelling, difficulties walking, standing, climbing, and limited adl inability to sleep.
 
Additional Manufacturer Narrative
Product complaint # : (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: b7.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
ASPHERE M SPEC 12/14 40 +5
Common Device Name
ARTICULEZE HEAD (12/14 TAPER) : HIP METAL FEMORAL HEADS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY ORTHOPAEDICS 1818910
700 orthopaedic dr
warsaw IN 46581 0988
Manufacturer Contact
kara ditty-bovard
700 orthopaedic dr.
warsaw, IN 46581-0988
6107428552
MDR Report Key12443855
Report Number1818910-2021-19699
Device Sequence Number6919254
Product Code KWA
UDI-Device Identifier10603295032991
UDI-Public10603295032991
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K082585
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/18/2021
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/14/2014
Device Model Number1365-06-100
Device Catalogue Number136506100
Device Lot Number3014720
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/18/2021
Supplement Date Received by Manufacturer03/01/2023
03/13/2023
05/20/2023
06/20/2023
09/18/2023
Initial Report FDA Received Date09/08/2021
Supplement Report FDA Received Date03/09/2023
03/13/2023
05/30/2023
06/20/2023
09/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/23/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AML HIGH OFFSET LG STAT 15.0MM; APEX HOLE ELIM POSITIVE STOP; PINNACLE 100 ACET CUP 56MM; PINNACLE MTL INS NEUT40IDX56OD; UNK HIP ACETABULAR LINER METAL PINNACLE; UNK HIP FEMORAL HEAD METAL; UNK HIP FEMORAL STEM; UNK HIP ACETABULAR LINER METAL PINNACLE; UNK HIP FEMORAL HEAD METAL; UNK HIP FEMORAL STEM
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient SexMale
Patient Weight93 KG